Post # 1
I got a new family doctor, and my first visit was this past Monday. While there, she advised that I was a few years overdue for my Tetanus vaccination (supposed to get it every 10 years or so), so I decided to get it over with that day, as I hate needles and didn’t want a big build up.
It didn’t hurt at all when the nurse did it, nor did it hurt the next day.
However, the last 3 days there is a golfball sized lump at the injection site that is sore to the touch, I can’t even lay on the arm at night without pain.
Do any other bees have tetanus shot stories, can you tell me if this is normal and how long until it goes away?
Post # 3
@Baroness_Meg: I always find that tetanus shots hurt more than most – during and after! I had a flu shot recently and had a similar reaction to the one you’re having now – although not to the extent.
I recommend – for peace of mind, to call the clinic and ask to speak to the nurse about it. They will be able to tell you if it’s normal, or can ask the doctor for you.
Post # 4
Tetanus shots suck. I never had a lump, but it hurt like hell for a week after and I could barely lift my arm either. Maybe call the doc just because of the lump? A golfball size lump sounds a bit concerning – but I’m sure it’s something that they can address easily.
Post # 5
i got a tetanus shot back in feb. i was a little sore for a couple days, but no swelling or anything.
i had always heard that tetanus shots hurt like a mother, but it wasn’t bad. i got a flu shot at the same time and that one hurt more, haha.
Post # 6
oh tetanus is a horrible injection, always led to a lot of pain for me
reminds me, im probably overdue
Post # 7
I get horrible pain in the whole upper arm at the injection site, but i’ve never gotten a lump – especially not one that large. Might want to call the doctor just in case. Do you have any other signs of an allergic reaction? Swelling in your throat/rash/etc?
Post # 8
i got a big lump, a temperature and a lot of pain. it is normal.
Post # 9
That happened to me and I went back to the doctor. I was having an allergic reaction 🙁 They gave me prescription antihistamines and drew a big black line around it and said I needed to go to the ER if it went outside the line. Definitely go back and see your doctor or at least see if you can talk to a nurse.
Post # 10
It sounds like an allergic reaction to the shot if the lump is that big. I would get it checked out just to be safe.
Post # 11
@bebero: Glad to know that I am not the only one who gets swollen!
@crayfish: no other symptoms at all,except the pain, and its a little red where it’s swollen.
@Deejayelle: Thanks – they are open tomorrow so I may just do that! It may not be the size of a golfball, but it’s definitely swollen and hard. Golfball maybe including under the skin, if that makes sense.
Thank you all for your responses – good to know that reactions are normal, even if mine isn’t the typical!
Post # 12
EEP. A little worried now… I will definitely be calling the doctor first thing tomorrow! 🙁
Post # 13
@Baroness_Meg: I got a lot of itch and lump, but didn’t give it a second thought.
If you think you have an allergic reaction, take a Benadryl or Clairtin. It shouldn’t hurt, and it might help.
Post # 14
@Ennie: Thanks! I am not sure if its just normal reaction or allergic reaction – I will call the doctor in the morning and see what they have to say… and people wonder why I have an aversion to doctors! LOL, giving me shots that make me swell up and cause pain, totally unnecessarily! Next time I will just forgo the booster, and wait until I have need for it to get it!
Post # 15
It is normal to have redness, swelling, warmth and pain at the injection site. The swelling can include a lump.
Immunizations stimulate an inflammatory response. your body is building up antibodies to the antigen.
If you don’t have hives all over the body, rapid swelling of the throat , mouth or tongue or trouble breathing, you likely do not need to seek medical attention.
Take Ibuprofen for the discomfort and swelling and apply ice.
Post # 16
@Baroness_Meg: If you forego regular booster shots (every 10 years) you will need a different injection if you have a wound that is high risk for tetanus.
If you have ever seen anyone with tetanus, as I have, you will keep your imunizations current.